Florida, 2001

Flash Flooding in Florida, September 14 to 15, 2001

September 14 to 15, 2001 · NWS JAX · 4 events in 4 counties and zones

4 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.8 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 14, 1:25 PM EST, 5 hours 35 minutes earlier.

Area forecast discussion, Sep 14, 1:25 PM EST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSONVILLE FL
225 PM EDT FRI SEP 14 2001

GABRIELLE IS PROGRESSING NEWD ACROSS THE CENTRAL PENINSULA. DRIER
AIR HAS BEEN ENTRAINING AROUND THE WEST AND SOUTH QUADRANTS AND A DRY
SLOT IS NOW POKING UP THE SOUTHEAST SIDE. HOWEVER OUR CWA REMAINS
NORTHWEST OF THE CENTER WHERE GREATEST INSTABILITY AND SHEAR IS
LOCATED AND THE TORNADO WATCH IS IN EFFECT. SEVERAL TORNADOES HAVE
BEEN REPORTED ALONG THE COAST IN FLAGLER COUNTY. WINDS ARE GUSTING
ABOVE 30 MPH FROM MAYPORT TO SGJ TO ORL. RAINFALL RATES UP TO ONE
INCH PER HOUR IS OCCURRING ALONG THE COAST AND OVER ALL OF ST
JOHNS...FLAGLER AND SOUTHERN PUTNAM COUNTIES. WILL KEEP INLAND T.S.
WIND WRNG AND FLOOD WATCH. FCST MOTION FOR GABBY SLOWS THE SYSTEM.
THUS WILL KEEP CATEGORICAL POPS GOING OVER MOST OF AREA TONIGHT AND
LIKELY ON SATURDAY. POPS DROP DRAMATICALLY AS THE SYSTEM PULLS AWAY
SATURDAY NIGHT. NORTHERLY FLOW USHERS IN DRIER COOLER AIR AND LOWS
WILL DIP INTO THE 60S. MAV INDICATES SOME UPPER 50S FOR GA ZONES AND
WILL LEAN TOWARDS MAV SINCE IT MATCHES BEST TO NHC TRACK.

HIGH PRESSURE BUILDS OVER EASTERN U.S. DURING EARLY PART OF WEEK AND
IS PUSHED OFFSHORE MID WEEK BY AN APPROACHING COLD FRONT AND UPPER
TROUGH.

MARINE...LATEST WINDS AT SAUF1 WERE ABOVE 40 KT. WILL MAKE NO
CHANGES TO CURRENT PKG THROUGH SATURDAY WHEN WINDS AND SEAS ARE
ANTICIPATED TO SUBSIDE.

PRELIM
AMG 66/78/61/80 4400
SSI 69/75/65/78 +731
JAX 68/75/65/81 +731
GNV 68/78/63/84 9630 28

.JAX...
.GA...SCA ALTAMAHA SOUND TO FERNANDINA BEACH.
.FL...SCA FERNANDINA BEACH TO SAINT AUGUSTINE.
      TROPICAL STORM WARNING SAINT AUGUSTINE SOUTH.
      FLOOD WATCH ALACHUA...CLAY...DUVAL...FLAGLER...
      MARION...NASSAU...PUTNAM AND ST. JOHNS COUNTIES.
      INLAND HIGH WIND WARNING MARION AND CLAY
      COUNTIES.

TRABERT

In the hours before

Special weather statement, Sep 14, 1:00 PM EST, 6 hours before
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-142100-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EDT FRI SEP 14 2001

..A TROPICAL STORM WARNING FROM JUPITER INLET FLORIDA NORTH TO
BRUNSWICK GEORGIA INCLUDING THE ALTAMAHA SOUND...
...INLAND TROPICAL STORM WIND WARNING FOR MARION AND PUTNAM
COUNTIES...
...FLOOD WATCH FOR ALACHUA...CLAY...DUVAL...FLAGLER...MARION...
NASSAU...PUTNAM AND ST. JOHNS COUNTIES...
...A TORNADO WATCH FOR COASTAL GEORGIA AND PORTIONS OF NORTH AND
CENTRAL FLORIDA THROUGH 5 PM...

REFER TO THE LATEST HURRICANE LOCAL STATEMENT FROM NWSO
JACKSONVILLE FOR DETAILS.

SANDRIK
Local storm report, Sep 14, 1:21 PM EST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
221 PM EDT FRI SEP 14 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    MATANZAS                  FL   TORNADO
09/14/01   ST JOHNS                       EMERGENCY MANAGEMENT
                                          REPORTED 2 WATERSPOUTS
                                          MOVED ONSHORE AT MATANZAS
Special weather statement, Sep 14, 4:00 PM EST, 3 hours before
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-150300-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
500 PM EDT FRI SEP 14 2001

..A TROPICAL STORM WARNING FROM JUPITER INLET FLORIDA NORTH TO
BRUNSWICK GEORGIA INCLUDING THE ALTAMAHA SOUND...
...INLAND TROPICAL STORM WIND WARNING FOR MARION AND PUTNAM
COUNTIES...
...FLOOD WATCH FOR ALACHUA...CLAY...DUVAL...FLAGLER...MARION...
NASSAU...PUTNAM AND ST. JOHNS COUNTIES...

REFER TO THE LATEST HURRICANE LOCAL STATEMENT FROM NWSO JACKSONVILLE
FOR DETAILS...MIAHLSJAX OR WMO HEADER WTUS82.

MZ
Local storm report, Sep 14, 5:25 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
625 PM EDT FRI SEP 14 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0618 PM    CRESCENT BEACH            FL   TORNADO
09/14/01   ST JOHNS                       GENERAL PUBLIC REPORTED
                                          RTED

FJ

The radar

The Jacksonville radar (KJAX), 70 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, St. Johns

When
September 14, 7:00 PM EST to September 15, 9:00 PM EST
Where
St. Johns County, Countywide
Property damage
$900,000
Reported by
EMERGENCY MANAGER
Coordinates
29.912, -81.410 (the zone’s center; the record gives no point)

TS Gabrielle. NWS CO-OP observer network reported storm totals of 9.26 inches at Hastings and 6.51 inches in St. Augustine. Numerous roads were closed.

Flash Flood, Flagler

When
September 14, 7:00 PM EST to September 15, 9:00 PM EST
Where
Flagler County, Countywide
Property damage
$1.9 million
Reported by
EMERGENCY MANAGER
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

TS Gabrielle. NWS CO-OP observer network reported storm totals of 7.65 inches in Palm Coast. Numerous roads were closed.

Flash Flood, Putnam

When
September 14, 7:00 PM EST to September 15, 3:00 AM EST
Where
Putnam County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
29.609, -81.744 (the zone’s center; the record gives no point)

TS Gabrielle. NWS CO-OP observer network reported storm totals of 5.18 inches in Crescent City and 6.17 inches in Palatka. Numerous roads were closed.

Flash Flood, Duval

When
September 14, 10:00 PM EST to September 15, 9:00 AM EST
Where
Duval County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
30.335, -81.648 (the zone’s center; the record gives no point)

TS Gabrielle. Jacksonville Beach reported 3.26 inches. Numerous roads were closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263992, 5263993, 5263994, 5263995.